Alert archive / Hawaii / Wind Advisories in 2020
Wind Advisory 14, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Apr 30, 2020, 3:18 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2020, 3:18 AM HST (13:18 UTC)
- Expired
- May 1, 2020, 3:30 PM HST
- In force
- 36 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
024 WWHW70 PHFO 301318 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 318 AM HST Thu Apr 30 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING FOR PORTIONS OF MAUI COUNTY AND THE BIG ISLAND... HIZ014>016-019-026-010230- /O.NEW.PHFO.WI.Y.0014.200430T1318Z-200501T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-Kohala- Including the cities of Manele, Lanai City, Kahului, and Waikoloa 318 AM HST Thu Apr 30 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Northeast winds 20 to 30 mph with localized gusts near 50 mph. * WHERE...Portions of Maui, Big Island, Molokai, Lanai, and Kahoolawe. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong are capable of downing trees and causing power sporadic outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution. && $$ TS/Gibbs
4 follow-up statements
221 WWHW70 PHFO 301855 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 855 AM HST Thu Apr 30 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING FOR PORTIONS OF MAUI COUNTY AND THE BIG ISLAND... HIZ014>016-019-026-010400- /O.CON.PHFO.WI.Y.0014.000000T0000Z-200501T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-Kohala- Including the cities of Manele, Lanai City, Kahului, and Waikoloa 855 AM HST Thu Apr 30 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Northeast winds 20 to 35 mph with localized gusts over 50 mph. * WHERE...Portions of Kahoolawe, Lanai, Maui and the Big Island Hawaii. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution. && $$
233 WWHW70 PHFO 010154 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 354 PM HST Thu Apr 30 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING FOR PORTIONS OF MAUI COUNTY AND THE BIG ISLAND... HIZ014>016-019-026-011500- /O.EXT.PHFO.WI.Y.0014.000000T0000Z-200502T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-Kohala- Including the cities of Manele, Lanai City, Kahului, and Waikoloa 354 PM HST Thu Apr 30 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST FRIDAY... * WHAT...Northeast winds 20 to 30 mph with localized gusts over 50 mph. * WHERE...Portions of Kahoolawe, Lanai, Maui and the Big Island Hawaii. * WHEN...Until 6 PM HST Friday. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution. && $$
271 WWHW70 PHFO 011258 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 258 AM HST Fri May 1 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING FOR PORTIONS OF MAUI AND HAWAII COUNTIES... HIZ014>016-019-026-020200- /O.CON.PHFO.WI.Y.0014.000000T0000Z-200502T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-Kohala- Including the cities of Manele, Lanai City, Kahului, and Waikoloa 258 AM HST Fri May 1 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Northeast winds 25 to 35 mph with localized gusts over 50 mph. * WHERE...Portions of Maui and Hawaii Counties. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution due to challenging driving conditions. && $$ RCB
430 WWHW70 PHFO 020130 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 330 PM HST Fri May 1 2020 HIZ014>016-019-026-020230- /O.CAN.PHFO.WI.Y.0014.000000T0000Z-200502T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-Kohala- Including the cities of Manele, Lanai City, Kahului, and Waikoloa 330 PM HST Fri May 1 2020 ...WIND ADVISORY IS CANCELLED... Winds have dropped below advisory levels. $$ Morrison
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 30, 3:16 AM HST, 2 minutes earlier.
Area forecast discussion, Apr 30, 3:16 AM HST, 2 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 316 AM HST Thu Apr 30 2020 .SYNOPSIS... A mostly dry and stable trade wind pattern is expected through the weekend. The best chance for showers will remain over windward and mountain areas, mainly through the overnight and early morning periods as pockets of moisture move through from east to west. The gusty trades may relax early next week as a cold front approaches the region from the north. Increasing moisture and shower coverage out ahead of this approaching front and an upper disturbance will also be possible. && .DISCUSSION... Guidance remains in good agreement and shows mostly dry and pleasant conditions prevailing through the weekend with dewpoints hovering in the low to mid 60s. Rainfall accumulations should remain light, with most of the shower coverage expected over windward/mountain locations overnight through the early morning periods as pockets of moisture move through from east to west. The best shower coverage will likely favor the western end of the state through Friday where a lingering band of moisture exists. The latest rainfall summary reflects this and shows the highest 5-day accumulations over Kauai ranging from 2-3 inches at Kilohana and Mount Waialeale. Elsewhere across the state, peak 5-day rainfall totals were mostly less than an inch, as of 6 PM HST. Trades will be gusty through the weekend, especially today, as the gradient remains strong over the islands south of the subtropical ridge. For the extended (Sunday night through midweek), although forecast confidence begins to lower due to model differences, a general consensus supports a modest increase in moisture setting up over the state as upper heights lower across the region and a front approaches. The GFS is the more aggressive solution and depicts the trades cutting off - leading to a moist, light and variable wind scenario with dewpoints trending up into the upper 60s. The ECMWF solution, however, is not as wet and continues to advertise moderate trades holding in place and a much weaker front. A blend of these two outputs light to moderate northeast to east winds across the islands Tuesday through Wednesday. Will continue to monitor upcoming model cycles for a better consensus, then fine tune the forecast as we head into the weekend. && .AVIATION... A strong ridge of high pressure anchored along 30N will keep breezy trade winds in the forecast for the next few days. Clouds and showers will favor east and northeast facing slopes and coasts. Isolated MVFR CIG and VIS are expected in brief showers, otherwise VFR conditions will prevail. A few showers may be pushed over to leeward areas at times as well. AIRMET TANGO continues for low-level mechanical turbulence in areas south thru west of all mountains below 8,000 feet. This is expected to continue for the next few days. && .MARINE... A ridge of high pressure 450 nm north of Kauai will remain there through Friday. The ridge will be reinforced by a new and strong 1033 mb surface over the coming weekend. This action will prolong the moderate to strong trade winds now present over the area. There will be a brief soft period between Friday and early Saturday as the high takes over the ridge. But we expect trades to ramp back up by Saturday evening. The duration of the blustery trades will be short, lasting to until early Monday. The trades will continue to soften into Wednesday as a front approaches the islands from the north. In the mean time, the trade winds strengthen a bit this evening, and will remain strong and blustery, especially around Maui County through today. As noted above, the trades will ease off slightly later tonight and Friday before bouncing back up on Saturday. We will be dropping the windward Big Island waters from the Small Craft Advisory (SCA) as models indicate winds will stay below advisory criteria through the weekend. There will be a series of small to mid-size northwest to north pulses reaching the islands through the first half of next week. The current north to north-northwest swell will continue to lower through today. Then, a small to mid-size north-northwest swell arrives Friday, followed by a northwest swell of similar size that peaks Saturday night. The largest of this series, a mid- size north- northwest to north swell comes in on Monday, peak Tuesday night, then slowly lower through Wednesday night. Surf will be below advisory levels with these swells. Through the weekend, surf will remain rough along east facing shores due to the gusty trades. Heights will remain below the advisory level due to the limited fetch upstream across the eastern Pacific. Surf along south facing shores will continue small with mainly a background southerly swell. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM HST this evening for Lanai-Kahoolawe- Maui Central Valley-Kohala. Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest Waters-Kauai Leeward Waters-Kauai Channel-Oahu Leeward Waters- Kaiwi Channel-Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 AM HST Friday for Kauai Windward Waters-Oahu Windward Waters-Maui County Windward Waters. && DISCUSSION...Gibbs AVIATION...TS MARINE...H Lau
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.